Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 49, NWS Springfield, MO

March 30, 2025Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Mar 30, 2025, 1:50 AM CDT for Cherokee County, Kansas. It was in force for 55 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2025, 1:50 AM CDT (06:50 UTC)
Expired
Mar 30, 2025, 2:45 AM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:11 AM CDTTSTM WND DMGBaxter Springs, KSBuilding roof damage and trees down.
Mar 30, 2:13 AM CDTTSTM WND GST 85Baxter Springs, KSMeasured gust at the Baxter Springs Fire Department.
Mar 30, 2:17 AM CDTTSTM WND DMGGalena, KStrees uprooted and several roofs off homes and a businesses in Galena, Kansas.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:51 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2025-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2025-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

539 
WUUS53 KSGF 300650
SVRSGF
KSC021-300745-
/O.NEW.KSGF.SV.W.0049.250330T0650Z-250330T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
150 AM CDT Sun Mar 30 2025

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...

* Until 245 AM CDT.

* At 149 AM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Edna to near Welch to near Afton,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Baxter Springs, Neutral, Melrose, Riverton, Roseland, Treece,
  Lawton, Scammon, Carona, West Mineral, Skidmore, Hallowell, Lowell,
  Galena, Sherwin, Columbus, Sherman, Faulkner, Stippville, and
  Crestline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3728 9507 3734 9507 3734 9462 3700 9462
      3700 9507 3724 9508 3724 9507 3725 9508
TIME...MOT...LOC 0649Z 230DEG 38KT 3706 9525 3687 9504 3665 9500 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Burchfield
1 follow-up statement
067 
WWUS53 KSGF 300721
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
221 AM CDT Sun Mar 30 2025

KSC021-300745-
/O.CON.KSGF.SV.W.0049.000000T0000Z-250330T0745Z/
Cherokee KS-
221 AM CDT Sun Mar 30 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR EASTERN CHEROKEE COUNTY...

At 220 AM CDT, severe thunderstorms were located along a line
extending from near West Mineral to near Galena to near Seneca,
moving east at 55 mph.

HAZARD...70 mph wind gusts and nickel size hail.

SOURCE...Emergency management. Tree and roof damage has been 
         reported in Baxter Springs, Kansas. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Neutral, Riverton, Roseland, Lawton, Scammon, Carona, West Mineral,
Skidmore, Lowell, Galena, Columbus, Stippville, Crestline, Weir,
Baxter Springs, and Cherokee.

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 9504 3734 9462 3700 9462 3701 9472
TIME...MOT...LOC 0720Z 258DEG 47KT 3732 9488 3713 9467 3691 9464 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 12:52 AM CDT, 58 minutes earlier. Its key messages:

  • Round 1 of severe weather (Slight Risk 2 of 5) will occur late tonight into Sunday morning for areas across southeast KS into west central and central MO, generally along and north of Interstate 44. Primary storm mode will be a line of thunderstorms with a few embedded supercells. Large hail and damaging winds will be the main hazards.
  • Round 2 of severe weather (Enhanced Risk 3 of 5) will occur Sunday afternoon/evening for areas mostly east of Highway 65. All severe hazards are possible on Sunday including large hail, damaging winds up to 70 mph, and a few tornadoes. Significant hail up to tennis balls or larger with any discrete supercells.
  • Behind the cold front, temperatures drop into the 30s on Monday night, creating a frost risk, especially in the eastern Ozarks.
  • Winds will get gusty again on Tuesday and Tuesday night.
  • Periods of additional rain and storm chances continue next week and into the extended range. Heavy rainfall and severe potential is looking more likely by the middle of next week.
Area forecast discussion, Mar 30, 12:52 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1252 AM CDT Sun Mar 30 2025

.KEY MESSAGES...

- Round 1 of severe weather (Slight Risk 2 of 5) will occur late
  tonight into Sunday morning for areas across southeast KS into
  west central and central MO, generally along and north of
  Interstate 44. Primary storm mode will be a line of
  thunderstorms with a few embedded supercells. Large hail and
  damaging winds will be the main hazards.

- Round 2 of severe weather (Enhanced Risk 3 of 5) will occur
  Sunday afternoon/evening for areas mostly east of Highway 65.
  All severe hazards are possible on Sunday including large
  hail, damaging winds up to 70 mph, and a few tornadoes.
  Significant hail up to tennis balls or larger with any
  discrete supercells.

- Behind the cold front, temperatures drop into the 30s on
  Monday night, creating a frost risk, especially in the eastern
  Ozarks.

- Winds will get gusty again on Tuesday and Tuesday night.

- Periods of additional rain and storm chances continue next
  week and into the extended range. Heavy rainfall and severe
  potential is looking more likely by the middle of next week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 245 PM CDT Sat Mar 29 2025

This Afternoon-Evening: Low-level moisture continues to
increase across the area as low-level southerly flow persists
beneath a slow-moving mid-level shortwave. Ahead of this
shortwave trough, dewpoints in the upper 50s to lower 60s
overspread the region. Additionally, a developing low across the
Central Plains supports breezy southerly winds with gusts
around 20 to 25 mph. Daytime heating this afternoon will support
highs in the 70s areawide, with a few locations pushing 80
across the west. The daytime heating will support some
destabilization, with MUCAPE around 500-1000 J/kg. Thus, we will
continue to advertise the potential for a few isolated showers
and thunderstorms in south- central MO through the remainder of
the afternoon into the early evening. These are not expected to
be severe. Most locations remain dry.

Tonight - Sunday Morning (Round 1): As we progress into
tonight, an additional and more potent shortwave trough is
progged to translate into the Central Plains. An associated
surface low develops and lifts into northern Missouri, with a
strong cold front diving into eastern KS. Ahead of this front, a
moist regime supports MUCAPE upwards of ~1500 J/kg through the
overnight hours in the vicinity of deep layer shear around 35 to
45 knots. This sets the stage for Round 1 of potential strong
to severe thunderstorms, with a SPC Slight Risk (2 of 5)
extending through southeast KS into portions west central and
central MO. This risk for the overnight period was extended
further eastward to account for a potential faster evolution of
a thunderstorm complex.

Thunderstorm initiation is expected to occur across portions of
central KS and northern OK late tonight, with storm motions to
the ENE. HREF supports this activity reaching portions of
southeast KS just after midnight. Most CAMs have trended
towards the solution of a squall line/MCS storm mode,
supporting bowing segments and predominately damaging wind
gusts. Confidence is medium to high in this scenario, with lower
confidence in embedded supercell structures that would further
support large hail (up to golf balls). Rather, the predicted
storm mode will support smaller hail, up to nickel and quarter
sized.

Meanwhile, the tornado risk remains very low given the minimal
low-level instability overnight. However, the presence of a
30-35 knot low-level jet may support embedded mesovorticies
along bowing segments that orient NW to SE. This will be better
analyzed in the mesoscale over the next 6 to 12 hours. Overall,
the primary hazard will be 60 to 70 mph winds, with a lower
potential for severe hail and an isolated tornado. Expectations
are for the overnight activity to quickly progress eastward
through the the area into Sunday morning. This remains a key
component and remaining uncertainty in the forecast as we
progress towards Round 2 on Sunday afternoon.

Sunday Afternoon - Sunday Night (Round 2): The attention then
quickly shifts to the mesoanalysis after the
departure/dissipation of the Sunday morning activity. This
remaining uncertainty sets the stage for various scenarios on
Sunday afternoon, with a handful of the CAMs slightly leaning
towards one or two of the scenarios. Likewise to the previous
AFD, we will continue to present three different scenarios that
give a range of the likely location and timing for Sunday
afternoon redevelopment (Round 2).

Scenario 1 (Wash Out): This scenario suggests the overnight
complex and rain-cooled air stabilize the atmosphere and
accelerates the cold front passage, leading to further eastward
redevelopment (along or east of Hwy 63). This would limit
severe hazards Sunday afternoon to along and east of Hwy 63.

Scenario 2 (Unimpeded Development): Lastly, a scenario is
presented that shows thunderstorm activity rapidly dissipating
and further west weakening. This would allow greater warming and
destabilization across a larger area in our CWA, leading to
further westward redevelopment (along Hwy 65). This would expand
severe hazards Sunday afternoon to along and east of Hwy 65.

Scenario 3 (Somewhere In Between):A second scenario is Sunday
morning's activity largely dissipating somewhere between the Hwy
65 and Hwy 63 corridor, which means redevelopment can be
expected Sunday afternoon somewhere within this corridor as
well.

Given the latest trends, Scenario 1 or 3 are becoming more
probable. This can be inferred through a paintball plot of
reflectivity and thunderstorm redevelopment on Sunday afternoon.
It should be noted, that it will be difficult to truly capture
the location of most likely redevelopment until we see how the
overnight/Sunday morning activity evolves. For this reason, the
scenarios discussed best represent possible outcomes.
Additionally, there remains uncertainty amongst the scenarios on
the exact timing of redevelopment, still varying over a 2 to 4
hour period in the afternoon.

Regardless, all hazards are plausible with Round 2 as initial
development favors supercells, before growing upscale/congealing
with time into a squall line and/or embedded supercells. The
environment on Sunday afternoon will continue to be
characterized by ample moisture in the vicinity of deep layer
shear around 40 to 50 knots. As for instability, guidance
depicts upwards of 2000 to 3000 J/kg. Rapid development of
afternoon thunderstorms that take on supercell attributes would
predominately produce large hail and damaging winds. Large hail
continues to be supported by steep mid-level lapse rates around
7 C/km. To add context to this potential, the large hail
parameter depicts values around 8 to 12. Research shows this
would coincide with tennis ball or higher maximum hail sizes.

Additionally, any initial supercells would support damaging wind
gusts of 60 to 70 mph. As for tornadoes, the potential is still
lower. However, any supercells that are able to maintain
discrete and avoid negative storm interactions would need to be
watched closely. Low-level shear is progged to remain low into
south central MO through the late afternoon/early evening, with
surface winds southwesterly in nature. This setup keeps the risk
for tornadoes lower in our area, with the conditions becoming
more favorable just east.

With that being said, the expectation is for any initial
supercells to quickly congeal along the cold front as it slides
south and eastward Sunday afternoon/evening. This introduces the
potential for favorable storm interactions to support a
tornado, though still remaining lower confidence at this time.
Continue to monitor for updates to the forecast as the system
evolves over the next 12 to 24 hours. Subtle changes in the
evolution of features on the mesoscale could have big impacts to
the forecast. Thunderstorm activity clears the the area into
Sunday evening, with breezy northwest winds behind the frontal
passage.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 245 PM CDT Sat Mar 29 2025

1. Monday

Behind the cold front on Monday, temperatures cool back
into the seasonal range, with highs in the mid to upper 50s across
most of the region with areas near/along the Missouri/Arkansas
border reaching low 60s. Cloud cover will diminish through the day,
with northwesterly winds decreasing into the overnight hours.

2. Monday Night Temps & Frost/Freeze Potential

Overnight into Tuesday, lows dip into the 30s, introducing the
potential of frost and/or a freeze scenario. NBM deterministic
currently progs lows around 40 degrees in areas along and west of
Hwy 65, with temperatures decreasing into the mid-30s through the
eastern Ozarks. Areas along the spine of the Ozark and Salem
Plateaus have the best chances of seeing frost-supporting
conditions, with a 60-90% chance of temperatures below 37 degrees.
SREF guidance supports this, with SREF ribbons holding central
Missouri between the 36 and 32 degree contours. However, a hard
freeze seems unlikely in most areas, with less than a 15% chance of
temps reaching 32 degrees or lower.

The exception to this is a small bullseye in and around Dent County,
where northeasterly surface flow would dam cold air along the
northern edge of the higher terrain where the St. Francois meets the
plateau. Mid-range models keep the window of northeasterly flow
short and confined to the boundary layer, which would decrease the
amount of cold air advection. On the other hand, guidance hints at a
brief and weak mesohigh feature floating east across the area and
light winds under clearing skies support a good radiational cooling
setup, both of which would favor the cooler end of guidance,
especially in the areas furthest east. MRCC's Last Spring Freeze
Date guidance shows the last spring freeze dates in our area between
April 5-14, so this would be climatologically on track as well.

Regardless, confidence is high in the eastern Ozarks and the spine
of the plateau reaching between 32-37 degrees, with rapid decrease
in frost risk with westward extent and decreased elevation.
Additionally, it's well known that the variable terrain in those
areas often result in localized patches of temperatures several
degrees below surrounding areas. We will begin issuing frost and
freeze headlines on April 1, which is conveniently Tuesday morning.
Ergo, a Frost Advisory may be issued in subsequent forecast packages.

3. Winds Tuesday/Tuesday Night

As deep synoptic ridging builds across the eastern half of the US
through the day Tuesday, southwesterly flow advects warm air and
moisture back into the area along the low-level jet, warming us back
into the 70s by Wednesday. Meanwhile, a deep upper-level trough
pushes across the intermountain west. The pressure gradient will
tighten across the Plains through the day Tuesday, and winds will
increase to 20-30 mph with gusts up to 40 mph on Tuesday afternoon.
Winds will remain gusty into the overnight hours as the nocturnal
low-level jet strengthens. Our position along the eastern edge of
the strongest pressure gradient will keep the strongest synoptic
winds in the central Plains, and the area with strongest winds will
be areas furthest west. The "most likely" wind forecast range is
just below Wind Advisory criteria, but changes in the strength of
the low, how fast it ejects off the Rockies, and its path could be
just enough to bump them over the edge.

4. Severe Threat Wednesday

The trough over the Rockies is poised to push its first shortwave
into the northern Plains Tuesday night. A moisture plume pushes into
southern California Tuesday evening while a broad, moist warm sector
simultaneously builds into the Missouri River Valley ahead of the
shortwave. The past few runs of GFS IVT guidance has been
consistently depicting the moisture plume out west overcoming the
Mexican Plateau and linking up to reinforce the already impressive
moisture return from the Gulf pushing across the Plains. With
temperatures in the 70s and dew points potentially as high as mid-
60s, a severe setup seems ripe with this system as well. However,
the cold front associated with the low pressure center to our north
may make its way through the area before storms would initiate,
which would confine the severe threat to our far eastern counties
and keep the best chances of severe further southeast into the
Tennessee Valley.

Despite several different factors that compound the uncertainty
associated with the severe risk to our area on Wednesday, it is a
classic springtime severe weather setup, with many similarities to
the recent March 14 event. SPC has a 15% Day 5 severe weather risk
for nearly the entire warm sector (equivalent to a Slight Risk, or
level 2/5 threat) and a 30% severe weather risk (equivalent to an
Enhanced Risk, or a level 3/5 threat) that barely clips our
southeasternmost counties. Details, including potential hazard types
and exact impacts to the Ozarks, will become more clear in the
coming days.

5. Hydro Threats Wednesday - Friday

The cold front associated with the Wednesday system will
stall/become stationary either right over our area or just to our
south. Moisture return from the tropics just keeps coming around the
western side of a persistent Bermuda high, and with a stalled
stationary front, some similarities to Maddox flash flood patterns
are appearing in global models and ensembles. With the stationary
front currently looking to stall south of us, the heaviest rainfall
would stay south and east of our area with it. However, this threat
will need to be monitored closely in coming forecast updates, as the
location of the stationary front stall-out will not need to shift
north very much to create a flash flooding event in the eastern
Ozarks.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1250 AM CDT Sun Mar 30 2025

A line of thunderstorms, some warned for being severe, is
currently moving into northeast Oklahoma. These will continue
into southwest Missouri between the 07-11Z timeframe. Best guess
timings are outlined in the TAFs. High confidence that these
storms will impact SGF and JLN with slightly lower confidence
for BBG to see thunderstorms. Have kept a TEMPO for BBG to
portray this uncertainty. With the storms, hail up to quarter
size and wind gusts up to 60 kts are possible.

Afterwards, a cold front will move through, shifting winds to
northeasterly and bringing MVFR to IFR cigs. Model guidance is a
bit all over the place on height and duration of these cigs, but
have put >50% confidence in the TAFs. These should clear up
after 18Z.

There is the very slight possibility that showers and
thunderstorms redevelop after 18Z as far west as SGF and BBG,
but this is too uncertain to include in TAFs at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Perez
LONG TERM...Camden
AVIATION...Price
Hazardous weather outlook, Mar 29, 8:15 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
815 PM CDT Sat Mar 29 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-310115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
815 PM CDT Sat Mar 29 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal tornado risk.
  Slight hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.

DISCUSSION...

Late tonight, a thunderstorm complex is expected to move through
after midnight. There is a Slight Risk for some of these storms
to
become strong to severe. Damaging wind gusts up to 70 to 80 mph
and large hail up to the size of golf balls will be the main
hazards, but a brief weak tornado cannot be ruled out along bowing
segments.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Redevelopment of storms will occur Sunday afternoon, mainly east
of Highway 65 towards the Highway 63 corridor. These storms will
have an Enhanced Risk for severe weather with all hazards
possible, including large hail up to tennis balls, damaging wind
gusts up to 70 mph, and a few tornadoes.

There is the potential for frost across the eastern Ozarks on
Tuesday morning.

Another strong system moves the area into mid-week. Strong
southerly wind gusts up to 40 mph. Additionally, there is the
potential for strong to severe thunderstorms next Wednesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed for extreme southeast Kansas
into west central and southwest Missouri overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:19 AM CDTSevere Thunderstorm Warning Considerable damage threatSGFCrawford56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.